Delaware, 2009

Lightning Strike in Delaware, April 22, 2009

April 22, 2009 · NWS PHI · 1 event in 1 county or zone

A deep upper air disturbance created an unstable atmosphere and permitted isolated thunderstorms to form around the greater Philadelphia metropolitan area during the evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A deep upper air disturbance created an unstable atmosphere and permitted isolated thunderstorms to form around the greater Philadelphia metropolitan area during the evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 22, 3:07 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 22, 3:07 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 PM EDT WED APR 22 2009

.SYNOPSIS...
UPPER LEVEL CLOSED LOW CONTINUES TO SWING MULTIPLE SHORTWAVE TROUGHS
THROUGH THE REGION INTO THE WEEKEND. SURFACE HIGH PRESSURE WILL TO
BUILD INTO THE REGION ON THURSDAY AND BECOME COMPLACENT THROUGH
THE EARLY PART OF NEXT WEEKS WORK WEEK. A COLD FRONT WILL SWEEP
THROUGH THE REGION ON WEDNESDAY WHILE ANOTHER LOW PRESSURE ENTERS
FROM THE SOUTHWEST ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPPER LEVEL LOW STILL SPINNING JUST TO OUR NORTHWEST AND IS
ADVECTING NUMEROUS SHOWERS ACROSS THE REGION. AN EMBEDDED SHORTWAVE
TROUGH PUSHES THROUGH LATE THIS EVENING AND INTO TOMORROW MORNING.
JET STREAK COUPLET POSITIONED NORTHWEST TO SOUTHEAST OVER THE AREA
MOVES THROUGH AND HELPS TO ENHANCE CLOUD COVER AND RAIN FALL THIS
EVENING. AN AREA OF CHANNELIZED VORT MAXES, ASSOCIATED WITH THE
DIGGING SHORTWAVE, AT 500MB DIGS ACROSS OUR CWA AND HELPS TO SPARK
SOME REMAINING SHOWERS SOUTH OF THE PHILADELPHIA METRO AREA. THE
TROUGH AXIS GOES NEGATIVE AND COLD TEMPERATURES IN THE MID-LEVELS
AIDE IN THE DEVELOPMENT OF SOME EMBEDDED ELEVATED THUNDER TONIGHT.

MID-LEVEL LOW KICKS OUT TO OUR EAST AND CAA TAKES OVER. THE SURFACE
PRESSURE GRADIENT BEGINS TO TIGHTEN AND THE WINDS START TO PICK UP A
BIT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
CAA BEGINS TO FILTER INTO THE REGION WITH THE HELP OF A STRONG
MID-LEVEL JET OF ABOUT 80 TO 90 KTS. FORECAST SOUNDINGS INDICATE
DEEP BOUNDARY LAYER MIXING ON THURSDAY ALLOWING THESE STRONG WINDS
TO MIX TO THE SURFACE. WINDS WILL BE STEADY OUT OF THE NORTHWEST,
BETWEEN 12-16 KTS WITH STRONGER GUSTS. THIS SHOULD HELP TO DRY
OUT THE GROUND AFTER THE PREVIOUS DAYS SOAKING.

CLEARING SKIES ON THURSDAY WILL ALLOW THE SURFACE TO RECEIVE A FAIR
AMOUNT OF SUNSHINE BUT WITH THE FLOW OUT OF THE NORTHWEST, THE AIR
MASS IS STILL A LITTLE CHILLY. ONCE THE RIDGE AXIS BUILDS INTO THE
REGION AND PASSES LATE THURSDAY NIGHT, RETURN FLOW SETS UP AND WE
SEE LOW AND MID-LEVEL TEMPERATURES BEGIN TO REBOUND A BIT. THIS
CAUSES THE SURFACE LAYER TO DECOUPLE AND A FEW SPOTS CAN REALLY
RADIATE. WAS NOT SURE IF THE WINDS WOULD COMPLETELY DIE DOWN OR NOT
BUT THE THOUGHT HAD CROSSED MY MIND OF PATCHY FROST IN CERTAIN
LOCALES... MAINLY THE PINE BARRENS AND SOUTHERN DELMARVA. FOR NOW
HAVE NOT PLACED ANY FROST INTO THE GRIDS BUT WILL HAVE TO WAIT FOR
FURTHER SUPPORTING GUIDANCE.

WITH THE RETURN FLOW IN PLACE, WE BEGIN TO SEE A GRADUAL INCREASE IN
MOISTURE BEING ADVECTED INTO THE REGION. A FEW CLOUDS MAY LINGER
DURING THE DAY ON FRIDAY BUT WITH PLENTY OF SUNSHINE AND A GOOD SUN
ANGLE, TEMPERATURES BOUNCE INTO THE LOW 70S IN MOST PLACES. THE ONLY
THING THAT MAY CHANGE WOULD BE THE AMOUNT OF CLOUD COVER AS A
SHORTWAVE TROUGH TRIES TO SWING THROUGH THE REGION BUT INSTEAD IS
PUSHED NORTH AND CARRIED ACROSS THE TOP OF THE RIDGE.

USED A BLEND OF THE MAV/MET FOR THIS FORECAST CYCLE SINCE IN MOST
PLACES THEY APPEARED TO MIRROR ONE ANOTHER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
TAKING A LOOK AT THE 5-WAVE MODEL GUIDANCE, A LONG-WAVE TROUGH SITS
OVER THE MIDDLE OF THE UNITED STATES. THIS INDUCES RETURN FLOW FOR
OUR REGION WHICH IS ONLY ENHANCED WITH THE TROUGH DIGGING FURTHER
SOUTH. THE MAIN FOCUS OF THE EXTENDED FORECAST ARE THE PRE-SUMMER
TEMPERATURES THAT SHOULD COME TO FRUITION OVER THE WEEKEND AND
SPILLING OVER INTO NEXT WEEK. AS WE ARE ABOUT A TWO MONTHS AWAY FROM
THE SUMMER SOLSTICE THE APRIL SUN ANGLE BECOMES MORE LIKE A LATE
AUGUST SUN ANGLE, AND WE ALL KNOW HOW AUGUST CAN BE QUITE WARM.

THE START OF THE WEEKEND COULD NOT GET MUCH BETTER THEN WHAT IS
CURRENTLY ON TAP. WITH A VERY HEALTHY SURFACE HIGH AND STAUNCH MID
AND UPPER LEVEL RIDGE IN PLACE, CALM WEATHER PREVAILS ACROSS THE
REGION...EVEN WITH NUMEROUS SHORTWAVES TRYING TO SWING THROUGH.

MODELS INDICATE A FEW AREAS OF WEAK ISENTROPIC LIFT AHEAD OF A
PASSING SHORTWAVE TROUGH AND ITS VORT MAXES EARLY IN THE MORNING,
BUT WITH LITTLE MOISTURE TO PLAY WITH, ONLY A FEW CLOUDS WILL BE
VISIBLE. RETURN FLOW USHERS IN 850MB TEMPERATURES OF PLUS 15C WITH
PLUS 23C AT 925MB ON SATURDAY. ANOTHER SHORTWAVE EJECTS INTO THE
WESTERN SIDE OF THE MID-LEVEL RIDGE BUT ALL IT CAN DO IS GO FOR A
RIDE ALONG THE TOP OF THE RIDGE AND PROVIDE OUR REGION WITH, YET
AGAIN, A FEW MORE CLOUDS.

ONCE THE RIDGE STARTS TO PULL OFFSHORE AND END ITS REIGN OVER US, A
VERY WEAK (LAME) COLD FRONT SWINGS DOWN FROM THE NORTHWEST ON
WEDNESDAY MORNING. THE COLD FRONT BRINGS WITH IT A FEW SHOWERS AND
THE POSSIBILITY OF SOME THUNDER.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SCATTERED TO ISOLATED SHOWERS ASSOCIATED WITH A DISTURBANCE IN THE
UPPER ATMOSPHERE WILL CONTINUE TO AFFECT OUR REGION INTO THE EARLY
EVENING HOURS.  THERE MAY EVEN BE A FEW LIGHTNING STRIKES.  AS A
RESULT, WE WILL CONTINUE TO CARRY CUMULONIMBUS IN THE TAFS UNTIL
ABOUT 0000Z.

AT 1930Z, THE WIND WAS BEGINNING TO SETTLE INTO THE WEST AT MOST
LOCATIONS, AND SPEEDS AND GUSTS SHOULD INCREASE DURING THE BALANCE
OF THE AFTERNOON AND EARLY EVENING HOURS.

AFTER 0000Z, THE CHANCES FOR PRECIPITATION WILL BE ON THE DECREASE,
AS WILL ANY CUMULUS.  A FAIR AMOUNT OF ALTOCUMULUS MAY LINGER
THROUGH THE NIGHT, AS WIND SPEEDS DIMINISH A BIT.  AN AREA OF
SCATTERED LIGHT RAIN SHOWERS MAY PASS ACROSS THE SOUTHERN PART OF
OUR REGION DURING THE NIGHT, POSSIBLY AFFECTING KILG, KMIV AND KACY
BETWEEN ABOUT 0600Z AND 0900Z.

VFR CONDITIONS ARE EXPECTED FOR THURSDAY, ALONG WITH A GUSTY WEST
WIND.  SPEEDS ARE FORECAST TO RISE WELL INTO THE TEENS WITH GUSTS
INTO THE 20S FOR MOST OF THE DAYLIGHT HOURS.

OUTLOOK...
DRY WEATHER IS ANTICIPATED FOR THE PERIOD FROM THURSDAY NIGHT
THROUGH MONDAY, WITH A MAINLY SOUTH TO SOUTHWEST WIND AROUND 10
KNOTS DURING THE DAYLIGHT HOURS, AND A LIGHT AND VARIABLE WIND AT
NIGHT.  A SEA AND BAY BREEZE IS LIKELY EACH AFTERNOON, MAINLY
AFFECTING KACY, KMIV AND KILG.

&&

.MARINE...
LOW PRESSURE, LIFTING TOWARD CAPE COD THIS AFTERNOON, WILL
STRENGTHEN AS IT CONTINUES TO MOVE TO THE NORTH.  THE DEVELOPING
CIRCULATION AROUND THE LOW SHOULD CAUSE A GUSTY WEST WIND OVER THE
COASTAL WATERS OF NEW JERSEY AND DELAWARE FOR TONIGHT INTO
THURSDAY.  AS A RESULT, WE WILL CONTINUE THE SMALL CRAFT ADVISORY.
IT APPEARS AS THOUGH THE PRESSURE GRADIENT WILL BEGIN TO RELAX LATE
ON THURSDAY.  IN ADDITION, AS THE AIR TEMPERATURES RISE WELL ABOVE
THE WATER TEMPERATURES ON THURSDAY AFTERNOON, LESS MIXING WILL TAKE
PLACE, HELPING TO BRING WIND SPEEDS DOWN OVER THE WATER.  THEREFORE,
WE WILL SHORTEN THE SMALL CRAFT ADVISORY, ENDING IT AT 400 PM ON
THURSDAY.

HIGH PRESSURE IS THEN FORECAST TO BUILD IN FROM THE WEST.  THE HIGH
SHOULD INFLUENCE OUR REGION INTO THE EARLY PART OF NEXT WEEK,
BRINGING RELATIVELY TRANQUIL WEATHER CONDITIONS.  A SEA BREEZE WILL
LIKELY DEVELOP FOR FRIDAY, SATURDAY, SUNDAY AND MONDAY, AS WILL A
SOUTHEASTERLY WIND UP DELAWARE BAY FOR THE AFTERNOON AND EARLY
EVENING HOURS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...HEAVENER
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Apr 22, 3:15 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT WED APR 22 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-232015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 PM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-232015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 PM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-232015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
415 PM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 12:50 PM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 PM EDT WED APR 22 2009

DEZ001>003-MDZ008-012-015-019-020-222100-
CAROLINE MD-CECIL MD-INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-
QUEEN ANNES MD-TALBOT MD-
150 PM EDT WED APR 22 2009

...SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST MARYLAND AND
DELAWARE THIS AFTERNOON...

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE MOVING
ACROSS NORTHEAST MARYLAND AND DELAWARE FROM THE WEST THROUGH 5 PM.

ANY THUNDERSTORMS THAT FORM COULD HAVE SMALL HAIL AND
FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL AS WIND GUSTS
TO 40 MPH.

FORECASTER:
RNS
Special weather statement, Apr 22, 2:58 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT WED APR 22 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ015>019-021-022-027-PAZ060-061-
067>071-222300-
ATLANTIC NJ-BERKS PA-BUCKS PA-CAMDEN NJ-CAROLINE MD-CECIL MD-
CHESTER PA-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
GLOUCESTER NJ-INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ-
TALBOT MD-
358 PM EDT WED APR 22 2009

...SCATTERED THUNDERSTORMS WILL AFFECT NORTHEAST MARYLAND...DELAWARE
AND EXTREME SOUTHERN NEW JERSEY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHEAST MARYLAND AND OVER
DELAWARE. THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AROUND 25
MPH AND WILL KEEP REDEVELOPING EARLY THIS EVENING AS THEY TRACK
THROUGH THE REGION. ALSO, SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE THROUGH SOUTHEAST PENNSYLVANIA AND
CENTRAL NEW JERSEY.

WITHIN ANY THUNDERSTORMS THERE COULD BE SMALL HAIL AND
FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL AS GUSTY
WINDS TO 35 MPH.

RNS

The radar

The Philadelphia radar (KDIX), 104 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Castle

When
April 22, 5:22 PM EST
Where
New Castle County, 0.69 mi N of Silverbrook
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.760, -75.600

An AirTran jet that was heading for landing at Philadelphia International Airport was struck by lightning. It landed without incident.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163370.